Off-label Ozempic for rapid weight loss may result in facial sagging, drooping
March 13, 2023
2 min read
The authors report no relevant financial disclosures.
Taking Ozempic off-label may have a side effect known as “Ozempic Facial Sag,” it has been claimed Konstantin Vasyukevich, MD, Private Facial Plastic Surgeon in New York.
“It's a loss of facial volume that leads to facial sagging and sagging,” Vasyukevich, who is also a clinical assistant professor at Montefiore Medical Center, told Healio.
Ozempic (semaglutide, Novo Nordisk), a glucagon-like peptide 1 (GLP-1) receptor agonist, was approved by the FDA in 2017 to improve glycemic control in adults with type 2 diabetes. In related clinical trials, once-weekly Ozempic also resulted in statistically significant weight loss.
“Semaglutide is a GLP-1 agonist, which means it's involved in what we call gastric emptying,” Vasyukevich said. “This means the person will feel fuller for a longer period of time because the hormones slow down the rate at which our stomachs empty out food.”
The drug's association with weight loss has recently led doctors to prescribe Ozempic to patients off-label, and the rapid weight loss the drug provides these patients is responsible for the “Ozempic face drop,” according to Vasyukevich.
“I would advise anyone prescribing Ozempic to make patients aware that they may experience facial soft tissue sagging and sagging,” Vasyukevich said.
Vasyukevich says this facial sagging is most pronounced on the chin, neck, chin and lower face area, with full results visible in about eight weeks. According to Vasyukevich, this drop is caused by a loss of skin elasticity, which happens when the body doesn't have enough time to cope with rapid weight loss.
Currently, the American Academy of Dermatology recommends the use of dermal fillers to restore facial fullness. According to Vasyukevich, other medical tools and techniques that can improve “ozone facial sagging” may include face or neck lifts.
“There's really no right time to allow the body to contract. If you lose a lot of weight, the stretched tissue may not be able to contract back to its original contour,” Vasyukevich says. “So any weight loss — whether drug-induced, diet-induced, or surgery-induced — can lead to excessive sagging and ‘face loss.'” Building muscle while losing weight is a great way to help protect your skin. “
As for patients considering Ozempic for weight loss, Vasyukevich said they should follow their doctor's advice.
“Follow your doctor's advice, because weight loss is more of a health issue than an aesthetic one,” Vasyukevich explains. “In any doctor's opinion, health is definitely more important than appearance.”
to know more information:
Konstantin Vasyukevich, MD, Can be contacted at email@example.com